Missouri, 2011Hail and Damaging Winds in Missouri, August 18 to 19, 2011
August 18 to 19, 2011 · NWS EAX · 71 events in 18 counties and zones
After what had been a quiet few weeks, conditions rapidly changed on Thursday, August 18th, 2011. A favorable setup for severe thunderstorm activity, developed in the mid-section of the country.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $1.1 million
- Crop damage
- $100,000
- Events
- 71
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After what had been a quiet few weeks, conditions rapidly changed on Thursday, August 18th, 2011. A favorable setup for severe thunderstorm activity, developed in the mid-section of the country. Very warm and humid air lifted northward into the region, while cooler air lingered in the western Great Lakes. The battleground between these two types of air mass, established itself from Nebraska to western Iowa, northern Kansas, and northern Missouri.
Severe thunderstorms developed during the evening and overnight hours of Thursday August 18th and 19th, 2011. Scattered supercell thunderstorms developed over eastern Nebraska and western Iowa, producing very large hail and heavy rain. While this soon to be large cluster of thunderstorms was beginning to develop over western Nebraska, an isolated supercell drifted towards the city of Maryville, Missouri. As this storm rolled through the city, winds greater than 80 mph even approaching 100 mph created extreme damage. This storm crushed numerous corn fields and produced extensive hail damage. Quickly filling in behind this supercell was the aforementioned developing mesoscale convective system, or MCS, capable of producing extreme winds. This system quickly became organized and pushed from north to south down the Missouri river. Winds were estimated between 60 and 80 mph, as damage was reported from St. Joseph to Leavenworth, and across the Kansas City metropolitan area. Extensive tree and powerline damage was reported, with upwards of 100,000 customers without power, at the height of the event. This storm system, even knocked down the primary radio tower, for the Missouri State Patrol in St. Joseph, Missouri.
This thunderstorm complex continued to push south and east, finally reaching the Missouri State Fair around 1 am Friday morning. Measured winds of 62 mph caused havoc at the fairgrounds, blowing over tents and leading to the evacuation of the nearby campers and campgrounds. Damage cleanup at the fairgrounds, caused the fair to open up their gates, well into the daytime hours of Friday.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 18, 2:38 PM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 18, 2:38 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
338 PM CDT THU AUG 18 2011
.DISCUSSION...
CONVECTIVE INITIATION HAS TAKEN PLACE ACROSS PORTIONS OF EASTERN
NEBRASKA AND WESTERN IOWA THIS AFTERNOON AS AN UPPER LEVEL SHORT
WAVE TROUGH INTERACTS WITH THE WARM/MOIST AIR MASS CURRENTLY IN PLACE.
STRONG TO SEVERE WEATHER HAS BEEN EXPERIENCED WITH THESE STORMS THUS
FAR WITH UPWARD OF SOFTBALL SIZE HAIL BEING REPORTED ACROSS
NORTHEAST NEBRASKA. AN AXIS OF STRONG TO EXTREME INSTABILITY
CURRENTLY EXISTS ACROSS SOUTHEASTERN NEBRASKA AND NORTHEAST KANSAS
WITH MODERATE INSTABILITY EXTENDING INTO NORTHWESTERN MISSOURI.
CURRENT AND FORECAST SHEAR PARAMETERS CONTINUE TO SUPPORT THE IDEA
OF AN ORGANIZED MCS DEVELOPING THIS AFTERNOON AND EVENING AND MOVING
SOUTH TO SOUTHEAST INTO PORTIONS OF EASTERN KANSAS AND MISSOURI.
GIVEN AFOREMENTIONED PARAMETERS IN PLACE...EXPECT A SEVERE THREAT TO
PERSIST INTO THE EVENING HOURS WITH DAMAGING WINDS AND LARGE HAIL
THE PRIMARY THREATS. SHOULD A WELL DEVELOPED MCS ORGANIZE...AN
ENHANCED DAMAGING WIND THREAT WOULD CERTAINLY BE POSSIBLE. ROUGH
TIMING WOULD BRING THIS COMPLEX ACROSS THE IOWA/MISSOURI STATE LINE
NEAR 00Z AND ROUGHLY TO A KANSAS CITY TO CHILLICOTHE LINE BY 03Z.
LATEST PROGS INDICATE INGREDIENTS TO BE IN PLACE TO MAINTAIN THE
COMPLEX INTO CENTRAL PORTIONS OF MISSOURI AND KANSAS TONIGHT.
ALSO...ADDITIONAL THUNDERSTORMS MAY BE POSSIBLE BEHIND THE INITIAL
COMPLEX AS THE LLJ STRENGTHENS THIS EVENING AIDING ISENTROPIC
ASCENT AND MUCAPE VALUES. WILL THEREFORE MAINTAIN POPS TO ACCOUNT
FOR THIS UNCERTAINTY THROUGH THE OVERNIGHT HOURS.
WHILE THERE MAY BE ONGOING CONVECTIVE ACTIVITY FRIDAY
MORNING...PRECIP SHOULD PROGRESS OUT OF THE FORECAST AREA WITH THE
REMAINDER OF FRIDAY AFTERNOON FAIRLY QUIET. ATTENTION WILL THEN TURN
OUT WEST AS THE TAIL END OF THE FRONTAL BOUNDARY STALLS AS SFC LOW
PRESSURE DEVELOPS ALONG THE CENTRAL HIGH PLAINS. EXPECT CONVECTION
TO DEVELOP ALONG THIS BOUNDARY DURING THE EVENING AS THE LLJ
INCREASES ACROSS KANSAS. THIS ACTIVITY MAY EVENTUALLY MOVE INTO THE
FORECAST AREA DURING THE OVERNIGHT HOURS FRIDAY NIGHT INTO SATURDAY
MORNING. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SATURDAY ALONG
AND AHEAD OF THE SYNOPTIC COLD FRONT THAT WILL SAG SOUTHWARD ACROSS
THE MIDWEST.
DEROCHE
MEDIUM RANGE (SUNDAY-THURSDAY)...
MODELS IN MODEST DISAGREEMENT THROUGHOUT THE MEDIUM RANGE SO WILL
RELY ON MORE OF AN ENSEMBLE BLEND. THAT SAID...LARGEST DIFFERENCE
IN THE BEGINNING PORTIONS OF THE FORECAST HINGES ON THE AMPLITUDE OF
SYNOPTIC TROUGH DIGGING INTO THE NE CONUS ON SUNDAY. FEEL THAT THIS
TROUGH SHOULD PUSH HIGH PRESSURE FAR ENOUGH TO THE SOUTH THAT POPS
COULD BE REMOVED SUNDAY INTO MONDAY.
HOWEVER...AS HEIGHTS BUILD OVER THE WESTERN HALF OF THE CONUS...SOME
SIGNALS APPEAR THAT LEFT OVER ENERGY OFF THE CALIFORNIA COAST WILL
BEGIN TO CUT UNDER THE RIDGE BY MONDAY PULLING MOISTURE AND CHANCES
FOR PRECIP BACK TOWARDS THE AREA. GFS AS USUAL MORE BULLISH IN THIS
REGARDS...WITH THE LOWER RESOLUTION ECMWF SLOWER. GEFS ENSEMBLES
SUPPORT THE IDEA THAT THE OPERATIONAL GFS IS TOO AGGRESSIVE.
THIS SAID...WILL BUMP UP POPS FOR TUE/WED AS GEFS/NAEFS SUPPORT
INCREASED MID-LEVEL ENERGY ROTATING IN FROM THE PACIFIC NORTHWEST ON
RATHER BRISK NORTHWESTERLY FLOW PATTERN. LINGERING MID-LEVEL ENERGY
SHOULD PRODUCE A HIGHER THAN CLIMATOLOGY CHANCE FOR PRECIP AS WELL
AS NEAR OR BELOW NORMAL TEMPS.
DUX
&&
.AVIATION...
VFR CONDITIONS EXPECTED ACROSS ALL TAF SITES THROUGH THIS AFTERNOON.
ATTENTION THEN TURNS TO AN ORGANIZED THUNDERSTORM COMPLEX EXPECTED TO
DEVELOP THIS AFTERNOON ACROSS SE SOUTH DAKOTA/NE NEBRASKA. THIS
COMPLEX IS EXPECTED TO MOVE SOUTHEAST THIS EVENING AND
TONIGHT...ROUGHLY ALONG THE MISSOURI RIVER. GUIDANCE STILL DIFFERING
ON TIMING AND HAVE KEPT PERSISTENCE AS A DECENT COMPROMISE. EXPECT
THE THUNDERSTORM ACTIVITY TO SLIDE SOUTH OF THE TERMINALS OVERNIGHT
WITH IMPROVING CONDITIONS BY THE MORNING HOURS.
DEROCHE
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
WFO EAX
Hazardous weather outlook, Aug 18, 5:24 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT THU AUG 18 2011
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
624 PM CDT THU AUG 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TONIGHT
THUNDERSTORMS CURRENTLY DEVELOPING ACROSS EASTERN NEBRASKA AND
WESTERN IOWA WILL EVOLVE INTO A THUNDERSTORM COMPLEX THIS EARLY THIS
EVENING. THIS COMPLEX WILL MOVE THROUGH THE FORECAST AREA TONIGHT.
DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. ISOLATED
TORNADOES ARE ALSO POSSIBLE THIS EVENING...MAINLY WEST OF A LINE FROM
PRINCETON TO ST JOSEPH. LOCALLY VERY HEAVY RAINFALL MAY CAUSE MINOR
RUNOFF PROBLEMS AND POSSIBLE FLOODING OF LOW-LYING AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL EXIT NORTHEAST AND CENTRAL MISSOURI FRIDAY
MORNING WITH THE SEVERE WEATHER THREAT LOW AT THIS TIME.
THUNDERSTORMS ARE AGAIN POSSIBLE VERY LATE FRIDAY NIGHT INTO
SATURDAY AND AGAIN TUESDAY. THE SEVERE THREAT IS UNCERTAIN AT THIS
TIME...BUT IT APPEARS AT THIS TIME THAT THE STORMS MAY AT LEAST
PRODUCE SMALL HAIL AND STRONG WINDS AND LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT. REPORTS OF HEAVY RAINFALL
ALSO WOULD BE APPRECIATED.
BEUSTERIEN
Event by event
51 thunderstorm wind, 19 hail, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Nodaway
- When
- August 18, 6:05 PM CST
- Where
- Nodaway County, 0.69 mi N of Clearmont
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.510, -95.030
Numerous trees were reported down. Thunderstorm wind gusts were estimated up to 70 mph.
Thunderstorm Wind, Worth
- When
- August 18, 6:13 PM CST
- Where
- Worth County, 0.53 mi E of Sheridan
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.520, -94.610
Thunderstorm wind gusts were estimated up to 70 mph. Several large tree limbs were reported down.
Thunderstorm Wind, Nodaway
- When
- August 18, 6:16 PM CST
- Where
- Nodaway County, 0.53 mi W of Pickering
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.450, -94.840
Thunderstorm wind gusts were estimated up to 70 mph. Tree limbs were reported down.
Thunderstorm Wind, Nodaway
- When
- August 18, 6:27 PM CST
- Where
- Nodaway County, 0.69 mi S of Maryville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.340, -94.870
Thunderstorm wind gusts were estimated up to 70 mph.
Thunderstorm Wind, Nodaway
- When
- August 18, 6:30 PM CST
- Where
- Nodaway County, 0.69 mi S of Maryville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.340, -94.870
Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm Wind, Nodaway
- When
- August 18, 6:30 PM CST
- Where
- Nodaway County, Maryville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $1.0 million
- Crop damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 40.350, -94.870
Numerous homes suffered siding, window, and roof damage across the city of Maryville. Corn fields were flattened. Thunderstorm wind gusts were estimated up to 80 mph.
Hail, Nodaway
- When
- August 18, 6:30 PM CST
- Where
- Nodaway County, Maryville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.350, -94.870
Hail, Nodaway
- When
- August 18, 6:35 PM CST
- Where
- Nodaway County, 0.53 mi W of Pickering
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.450, -94.840
Hail, Nodaway
- When
- August 18, 6:40 PM CST
- Where
- Nodaway County, 0.53 mi E of Clyde
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.270, -94.670
Thunderstorm Wind, Nodaway
- When
- August 18, 6:40 PM CST
- Where
- Nodaway County, 1.73 mi ESE of Conception
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 40.240, -94.650
Power lines were reported down on Highway 136. Thunderstorm wind gusts were estimated up to 70 mph.
Hail, Nodaway
- When
- August 18, 6:41 PM CST
- Where
- Nodaway County, 2.81 mi S of Bedison
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.260, -94.770
Thunderstorm Wind, Nodaway
- When
- August 18, 6:41 PM CST
- Where
- Nodaway County, 2.81 mi S of Bedison
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.260, -94.770
Thunderstorm wind gusts were estimated up to 70 mph.
Thunderstorm Wind, Gentry
- When
- August 18, 6:48 PM CST
- Where
- Gentry County, 2.11 mi W of Stanberry
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 40.220, -94.590
Thunderstorm wind gusts were estimated up to 90 mph, on Highway 136 near the Nodaway and Gentry county line.
Hail, Gentry
- When
- August 18, 6:53 PM CST
- Where
- Gentry County, 0.87 mi SE of Alanthus Grove
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 40.290, -94.540
Thunderstorm Wind, Gentry
- When
- August 18, 6:54 PM CST
- Where
- Gentry County, 1.58 mi W of Stanberry
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 40.220, -94.580
A barn was reported destroyed. Thunderstorm wind gusts were estimated up to 70 mph.
Thunderstorm Wind, Gentry
- When
- August 18, 6:59 PM CST
- Where
- Gentry County, 0.53 mi E of Stanberry
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.220, -94.540
Thunderstorm wind gusts were estimated up to 65 mph.
Thunderstorm Wind, Gentry
- When
- August 18, 7:12 PM CST
- Where
- Gentry County, 0.69 mi S of McFall
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 40.110, -94.220
Power poles were reported snapped off. Thunderstorm wind gusts were estimated up to 70 mph.
Thunderstorm Wind, Daviess
- When
- August 18, 7:18 PM CST
- Where
- Daviess County, 3.79 mi WSW of Civil Bend
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $250
- Reported by
- Law Enforcement
- Coordinates
- 39.970, -94.160
A second story window was blown out of a house. Thunderstorm wind gusts were estimated up to 70 mph.
Thunderstorm Wind, Daviess
- When
- August 18, 7:21 PM CST
- Where
- Daviess County, 0.87 mi NW of Coffey
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 40.110, -94.010
Power poles were reported snapped off. Thunderstorm wind gusts were estimated up to 70 mph.
Thunderstorm Wind, Daviess
- When
- August 18, 7:31 PM CST
- Where
- Daviess County, 0.53 mi E of Winston
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 39.870, -94.140
A gas station awning was blown down. Two injuries were reported in a car underneath the fallen awning. Thunderstorm wind gusts were estimated up to 70 mph.
Thunderstorm Wind, Daviess
- When
- August 18, 7:36 PM CST
- Where
- Daviess County, 0.53 mi E of Winston
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 39.870, -94.140
Damage was reported to a roof. A 40 foot tall radio tower was blown over. Thunderstorm wind gusts were estimated up to 70 mph.
Heavy Rain, Gentry
- When
- August 18, 7:46 PM CST
- Where
- Gentry County, Stanberry
- Reported by
- COOP Observer
- Coordinates
- 40.220, -94.550
Rainfall was measured at 1.35 inches in Stanberry.
Hail, Atchison
- When
- August 18, 7:52 PM CST
- Where
- Atchison County, Westboro
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.530, -95.320
Hail, Atchison
- When
- August 18, 7:54 PM CST
- Where
- Atchison County, 0.69 mi N of Tarkio
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.440, -95.380
Hail, Atchison
- When
- August 18, 7:58 PM CST
- Where
- Atchison County, 0.69 mi N of Tarkio
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.440, -95.380
Hail, Atchison
- When
- August 18, 8:03 PM CST
- Where
- Atchison County, 0.87 mi NE of Fairfax
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.340, -95.390
Thunderstorm Wind, Atchison
- When
- August 18, 8:03 PM CST
- Where
- Atchison County, 0.69 mi N of Tarkio
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 40.440, -95.380
Power lines and trees were reported down. Thunderstorm wind gusts were estimated up to 60 mph.
Hail, Atchison
- When
- August 18, 8:04 PM CST
- Where
- Atchison County, 0.69 mi N of Tarkio
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.440, -95.380
Thunderstorm Wind, Atchison
- When
- August 18, 8:12 PM CST
- Where
- Atchison County, 3.75 mi E of Fairfax
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.340, -95.330
Trees were reported down. Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm Wind, Nodaway
- When
- August 18, 8:34 PM CST
- Where
- Nodaway County, 0.53 mi E of Clyde
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.270, -94.670
North facing windows of Bendictine Sister Convent were blown out. Numerous trees were uprooted and limbs blown down. Siding from buildings was removed, and an attic hatch was blown off. Thunderstorm wind gusts were estimated up to 100 mph.
Thunderstorm Wind, Holt
- When
- August 18, 8:40 PM CST
- Where
- Holt County, Forest City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.980, -95.180
Thunderstorm wind gusts were estimated up to 65 mph.
Thunderstorm Wind, Andrew
- When
- August 18, 8:45 PM CST
- Where
- Andrew County, 4.35 mi NW of Savannah
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.980, -94.880
A tractor trailer truck was reported to have jack-knifed, due to thunderstorm wind gusts estimated up to 60 mph.
Thunderstorm Wind, Gentry
- When
- August 18, 9:04 PM CST
- Where
- Gentry County, 0.53 mi E of Stanberry
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.220, -94.540
Two trees were reported blown down. Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm Wind, Buchanan
- When
- August 18, 9:14 PM CST
- Where
- Buchanan County, 2.74 mi ESE of Industrial City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 39.810, -94.800
Missouri Highway Patrol radio tower was blown down. Thunderstorm wind gusts were estimated up to 70 mph.
Hail, Buchanan
- When
- August 18, 9:22 PM CST
- Where
- Buchanan County, 0.69 mi N of St Joseph
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.780, -94.850
Thunderstorm Wind, Buchanan
- When
- August 18, 9:22 PM CST
- Where
- Buchanan County, 0.69 mi N of St Joseph
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.780, -94.850
Thunderstorm wind gusts were estimated up to 60 mph.
Hail, Buchanan
- When
- August 18, 9:23 PM CST
- Where
- Buchanan County, 0.69 mi S of St Joseph
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.760, -94.850
Hail, Buchanan
- When
- August 18, 9:25 PM CST
- Where
- Buchanan County, St Joseph
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.770, -94.850
Thunderstorm Wind, Buchanan
- When
- August 18, 9:31 PM CST
- Where
- Buchanan County, 1 mi E of St Joseph
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.770, -94.831
Thunderstorm wind gusts were estimated up to 70 mph.
Hail, Platte
- When
- August 18, 9:45 PM CST
- Where
- Platte County, 0.53 mi E of Dearborn
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.520, -94.770
Thunderstorm Wind, Clinton
- When
- August 18, 9:47 PM CST
- Where
- Clinton County, 0.87 mi NE of Cameron Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.740, -94.240
Thunderstorm wind gusts were estimated up to 60 mph.
Hail, Platte
- When
- August 18, 9:50 PM CST
- Where
- Platte County, 0.53 mi E of Dearborn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.520, -94.770
Thunderstorm Wind, Clinton
- When
- August 18, 9:54 PM CST
- Where
- Clinton County, 2.13 mi W of Perrin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.670, -94.460
Thunderstorm wind gusts were estimated up to 60 mph.
Hail, Platte
- When
- August 18, 10:01 PM CST
- Where
- Platte County, 1.38 mi N of Ridgely
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.470, -94.650
Thunderstorm Wind, Platte
- When
- August 18, 10:03 PM CST
- Where
- Platte County, 0.87 mi NW of Milton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.230, -94.640
Thunderstorm wind gusts were estimated up to 60 mph. A gas grill was blown 30 feet across a deck.
Thunderstorm Wind, Clinton
- When
- August 18, 10:04 PM CST
- Where
- Clinton County, Cameron
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.750, -94.200
Thunderstorm wind gusts were estimated up to 60 mph.
Hail, Clay
- When
- August 18, 10:07 PM CST
- Where
- Clay County, 2.14 mi E of Liberty
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.250, -94.390
Thunderstorm Wind, Clay
- When
- August 18, 10:12 PM CST
- Where
- Clay County, 1.07 mi W of Claycomo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.200, -94.550
Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm Wind, Platte
- When
- August 18, 10:12 PM CST
- Where
- Platte County, 0.53 mi E of Ridgely
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.450, -94.640
Thunderstorm wind gusts were estimated up to 70 mph.
Thunderstorm Wind, Platte
- When
- August 18, 10:12 PM CST
- Where
- Platte County, 0.69 mi N of Northern Hgts
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.230, -94.620
Thunderstorm wind gusts were estimated up 70 mph.
Thunderstorm Wind, Clay
- When
- August 18, 10:14 PM CST
- Where
- Clay County, (Mkc)ks City Dntn Ar
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $250
- Reported by
- Law Enforcement
- Coordinates
- 39.120, -94.600
Numerous tents, tables, and lawn chairs, were blown over or down. Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm Wind, Clinton
- When
- August 18, 10:18 PM CST
- Where
- Clinton County, 0.53 mi E of Trimble
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.470, -94.560
Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm Wind, Caldwell
- When
- August 18, 10:20 PM CST
- Where
- Caldwell County, 0.69 mi N of Hamilton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.740, -94.000
Thunderstorm wind gusts were estimated up to 65 mph.
Hail, Clay
- When
- August 18, 10:25 PM CST
- Where
- Clay County, 0.69 mi S of Glenaire
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 39.220, -94.450
Thunderstorm Wind, Jackson
- When
- August 18, 10:25 PM CST
- Where
- Jackson County, 0.87 mi SE of Fairmont
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.090, -94.420
Thunderstorm wind gusts were estimated up to 70 mph.
Thunderstorm Wind, Clay
- When
- August 18, 10:31 PM CST
- Where
- Clay County, 1.27 mi ENE of Linden
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.210, -94.560
Thunderstorm wind gusts were estimated up to 65 mph.
Hail, Clay
- When
- August 18, 10:31 PM CST
- Where
- Clay County, Gladstone
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.230, -94.480
Thunderstorm Wind, Jackson
- When
- August 18, 10:45 PM CST
- Where
- Jackson County, 3.83 mi WNW of Dodson
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.010, -94.590
Thunderstorm wind gusts were estimated up to 80 mph.
Thunderstorm Wind, Caldwell
- When
- August 18, 10:48 PM CST
- Where
- Caldwell County, 0.69 mi N of Braymer
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.590, -93.800
Thunderstorm wind gusts were estimated up to 65 mph.
Thunderstorm Wind, Ray
- When
- August 18, 11:00 PM CST
- Where
- Ray County, 0.53 mi E of Richmond
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.280, -93.970
Thunderstorm wind gusts were estimated up to 60 mph. Tree limbs up to 3 inches in diameter were snapped off.
Thunderstorm Wind, Lafayette
- When
- August 18, 11:08 PM CST
- Where
- Lafayette County, 0.54 mi E of Lexington
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.180, -93.870
Thunderstorm wind gusts were estimated up to 65 mph.
Thunderstorm Wind, Johnson
- When
- August 18, 11:15 PM CST
- Where
- Johnson County, Centerview
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.750, -93.850
A 20 inch diameter tree was blown down. Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm Wind, Johnson
- When
- August 18, 11:33 PM CST
- Where
- Johnson County, 1.28 mi ESE of Warrensburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.760, -93.730
An eighteen to twenty inch in diameter tree was blown down. Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm Wind, Johnson
- When
- August 18, 11:35 PM CST
- Where
- Johnson County, 0.69 mi N of Warrensburg Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.790, -93.800
The Warrensburg airport measured a wind gust at 63 mph.
Thunderstorm Wind, Pettis
- When
- August 18, 11:45 PM CST
- Where
- Pettis County, 1.48 mi SSW of La Monte
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $750
- Reported by
- Law Enforcement
- Coordinates
- 38.760, -93.440
A pickup truck was blown over on Highway 50. Thunderstorm wind gusts were estimated up to 70 mph.
Thunderstorm Wind, Johnson
- When
- August 18, 11:57 PM CST
- Where
- Johnson County, 0.69 mi N of (Szl)whiteman Afb
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.730, -93.550
Thunderstorm wind gust was measured at 60 mph, at Whiteman Air Force base.
Thunderstorm Wind, Pettis
- When
- August 18, 11:57 PM CST
- Where
- Pettis County, 2.26 mi WNW of Sedalia
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.710, -93.270
Thunderstorm wind gust was measured at 62 mph.
Thunderstorm Wind, Pettis
- When
- August 18, 11:58 PM CST
- Where
- Pettis County, 1.08 mi W of Sedalia
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 38.700, -93.250
Numerous tents and power lines were reported to have been blown down at the State Fair grounds.
Thunderstorm Wind, Pettis
- When
- August 19, 12:15 AM CST
- Where
- Pettis County, Dresden
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.750, -93.350
Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm Wind, Bates
- When
- August 19, 12:20 AM CST
- Where
- Bates County, 0.54 mi E of Merwin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $300
- Reported by
- Law Enforcement
- Coordinates
- 38.400, -94.590
A powerline was reported down. Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm Wind, Bates
- When
- August 19, 12:38 AM CST
- Where
- Bates County, 0.69 mi N of Butler
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.260, -94.330
Tree branches up to 4 inches in diameter was blown down. Thunderstorm wind gusts were estimated up to 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Utah, August 18 to 22, 20111 death · 1 injured · 0.75 in hail · 9 events
- Hail and Damaging Winds in South Dakota, August 18, 2011$2.5 million · 1.75 in hail · 17 events
- Hail and Damaging Winds in Iowa, August 18, 2011$3.4 million · 2.75 in hail · 10 events
- Hail in Ohio, August 18 to 19, 2011$650,000 · 2 in hail · 31 events
- Flash Flood and Damaging Winds in Arizona, August 18, 20111 injured · $1.1 million · 65 kt wind · 4 events
- Hail in South Dakota, August 18, 2011$945,000 · 2.75 in hail · 6 events
- Flash Flood and Hail in Nebraska, August 18, 2011$435,000 · 4.25 in hail · 18 events
- Tornado and Hail in North Carolina, August 18, 2011$500,000 · EF0 · 7 events
- Hail and Damaging Winds in Pennsylvania, August 18 to 19, 2011$300,000 · 1.25 in hail · 16 events
- Flash Flood and Dust Storm in Arizona, August 18, 2011$285,000 · 54 kt wind · 8 events
- Tornado and Flash Flood in Nebraska, August 18, 20113 injured · $6,000 · EF0 · 51 events
- Hail and Damaging Winds in Iowa, August 18, 20115 injured · 3 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341185, 341210, 341218, 341212, 341214, 341497, 341498, 341167, 341168, 341188, 341169, 341215, 341216, 341170, 341186, 341217, 341189, 341194, 341190, 341193, 341191, 341499, 341171, 341174, 341172, 341173, 341192, 341181, 341195, 341242, 341220, 341201, 341196, 341202, 341175, 341221, 341176, 341177, 341500, 341179, and more.